Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 22, NWS El Paso, TX

July 3, 2011Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 3, 2011, 2:58 PM MDT for Otero County, New Mexico. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2011, 2:58 PM MDT (20:58 UTC)
Expired
Jul 3, 2011, 3:30 PM MDT
In force
32 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 39 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 3:10 PM MDTHAIL 0.75 Nnw Bluff Springs, NMSHERIFF DEPUTY REPORTED MARBLE SIZED HAIL SOUTH OF CLOUDCROFT ALONG SUNSPOT HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS54 KEPZ 032058
SVREPZ
NMC035-032130-
/O.NEW.KEPZ.SV.W.0022.110703T2058Z-110703T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
258 PM MDT SUN JUL 3 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 330 PM MDT

* AT 253 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CLOUDCROFT...MOVING SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUNSPOT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3274 10579 3286 10596 3295 10581 3289 10571
TIME...MOT...LOC 2058Z 039DEG 10KT 3290 10579

$$

JMG
1 follow-up statement
390 
WWUS54 KEPZ 032111
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
311 PM MDT SUN JUL 3 2011

NMC035-032130-
/O.CON.KEPZ.SV.W.0022.000000T0000Z-110703T2130Z/
OTERO NM-
311 PM MDT SUN JUL 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL OTERO
COUNTY UNTIL 330 PM MDT...

AT 304 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 6 MILES SOUTHWEST OF CLOUDCROFT...MOVING SOUTHWEST
AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  SUNSPOT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3274 10579 3286 10596 3295 10581 3289 10571
TIME...MOT...LOC 2111Z 039DEG 10KT 3286 10581

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:39 PM MDT, 19 minutes earlier.

Area forecast discussion, Jul 3, 2:39 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
239 PM MDT SUN JUL 3 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT OVER THE FOUR CORNERS WILL PERSIST THROUGH
THURSDAY WITH RELATIVELY DRY NORTHEAST FLOW ALOFT. THIS WILL INHIBIT
MUCH OF THE LOWLAND THUNDERSTORM POTENTIAL...BUT ISOLATED AFTERNOON
AND EVENING THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND NEAR
THE ARIZONA BORDER EACH DAY. THE HIGH WILL SLIDE OFF TO THE EAST
AND BRING EASTERLY FLOW BACK TO THE BORDERLAND ON FRIDAY INTO THE
WEEKEND. THIS WILL ALLOW ISOLATED THUNDERSTORMS TO DEVELOP ACROSS
ALL AREAS OF THE BORDERLAND FOR THE WEEKEND. TEMPERATURES WILL
REMAIN AROUND NORMAL THROUGH THURSDAY AND THEN WARM BACK ABOVE
NORMAL FOR THE WEEKEND.

&&

.DISCUSSION...
HIGH PRESSURE ALOFT OVER THE FOUR CORNERS REGION AND WILL STAY
ANCHORED IN THIS AREA THROUGH THURSDAY. THIS WILL CONTINUE TO BRING
DRIER CONTINENTAL AIR IN AT MID/HIGH LEVELS AND KEEP WHAT'S LEFT OF
THE MOISTURE PLUME IN ARIZONA. LOW LEVEL MOISTURE WITH DEWPOINTS IN
THE 40S TO 50 AND PW'S OF .7-.9 INCHES WILL PERSIST HOWEVER AND
THIS SHOULD BE ENOUGH TO FUEL ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS OVER THE MOUNTAINS...AND ALSO IN OTHER AREAS NEAR THE
ARIZONA BORDER.

FRIDAY AND INTO THE WEEKEND...THE UPPER HIGH BEGINS SHIFTING TO THE
EAST-NORTHEAST AND IS PROGGED TO BE OVER CENTRAL MISSISSIPPI VALLEY
SUNDAY AFTERNOON. THIS WILL TURN THE WINDS MORE EASTERLY AND WEAKEN.
THE MOISTURE PLUME OVER ARIZONA MAY WELL DRIFT BACK OVER NEW MEXICO
IN A MORE DIFFUSE STATE...BUT NONE THE LESS ADDING SOME MOISTURE TO
THE ATMOSPHERE. MODELS SHOWING PW'S' UP OVER 1 INCH MOST PLACES AND
APPROACHING 1.25 INCHES IN THE BOOTHEEL. STORM DISTRIBUTION SHOULD
SPREAD OUT OVER THE ENTIRE CWA FOR THIS COMING WEEKEND BUT REMAIN
ISOLATED.

&&

.AVIATION...VALID 04/00Z-05/00Z.
HIGH PRESSURE ALOFT OVER THE FOUR CORNERS REGION WILL GIVE US A WEAK
MONSOON PATTERN WITH SOUTHEAST WINDS BRINGING IN LOW AND MID LEVEL
MOISTURE FROM THE GULF OF MEXICO. THIS WILL ALLOW ISOLATED TO WIDELY
SCATTERED EVENING SHOWERS AND THUNDERSTORMS...MAINLY OVER THE GILA
AND THE SACRAMENTO MOUNTAINS. DEBRIS CLOUDS WILL DISSIPATE DURING
THE NIGHT...AND MORNINGS WILL BE MOSTLY CLEAR. EXPECT ISOLD 3SM TSRA
SCT-BKN060-100 SCT-BKN120-160 EARLY THIS EVENING...OTHERWISE P6SM
FEW080-120. WINDS GENERALLY SOUTHEAST 5 TO 10 KTS.

&&

.FIRE DISCUSSION...
HIGH PRESSURE ALOFT OVER THE FOUR CORNERS AREA WILL REMAIN IN PLACE
THROUGH MOST OF THE COMING WEEK. THE CLOCKWISE FLOW OF AIR AROUND
THAT HIGH WILL PUSH A PLUME OF DEEP MOISTURE WESTWARD INTO ARIZONA
OVER THE NEXT COUPLE OF DAYS. HOWEVER...SOUTHEAST WINDS WILL BRING
ENOUGH LOW AND MID LEVEL MOISTURE FROM THE GULF OF MEXICO INTO FAR
WEST TEXAS AND NEW MEXICO FOR ISOLATED TO ALLOW WIDELY SCATTERED
THUNDERSTORMS THIS EVENING...ESPECIALLY IN THE GILA REGION AND THE
SACRAMENTO MOUNTAINS. SOUTHEAST LOW AND MID LEVEL FLOW WILL CONTINUE
THROUGH THURSDAY...ALLOWING THE CHANCE FOR ISOLATED THUNDERSTORMS
EACH DAY THROUGH THE END OF THE WEEK. TEMPERATURES NEAR TO A LITTLE
ABOVE NORMAL THE NEXT FEW DAYS WITH MINIMUM HUMIDITY RANGING FROM
THE UPPER TEENS AT SOME LOWER DESERT LOCATIONS TO THE MID 30S IN
HIGHER ELEVATIONS. HUMIDITY RECOVERY WILL BE MODERATE TO GOOD AT
NIGHT. THE DEEPER PLUME OF MOISTURE MAY SHIFT BACK INTO NEW MEXICO
OVER THE WEEKEND. THIS WOULD BRING AN INCREASE IN SHOWER AND
THUNDERSTORM ACTIVITY WITH MORE SIGNIFICANT RAINFALL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  97  74  98  74 /  10  10  10   0  10
SIERRA BLANCA TX        69  92  67  93  68 /  10  10  10  10  10
LAS CRUCES              73  96  70  97  70 /  10  10  10  10  10
ALAMOGORDO              69  94  67  95  68 /  10  10  10  10  10
CLOUDCROFT              49  75  50  76  50 /  10  10  10  10  10
TRUTH OR CONSEQUENCES   70  95  67  95  68 /  10  10  10  10  10
SILVER CITY             59  86  60  86  60 /  10  10  10  10  10
DEMING                  71  95  68  96  69 /  10  10  10  10  10
LORDSBURG               70  95  68  96  68 /  20  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Jul 3, 11:01 AM MDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1101 PM MDT SUN JUL 3 2011

NMZ022>025-030>032-TXZ055-056-041900-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1101 PM MDT SUN JUL 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER
MOUNTAINS AND WEST OF DEMING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE EACH DAY...MOSTLY OVER THE MOUNTAINS
AND WEST OF DEMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 3, 1:15 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
115 PM MDT SUN JUL 3 2011

NMZ022-032000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
115 PM MDT SUN JUL 3 2011

...STRONG THUNDERSTORMS THREATENING NORTHERN GRANT COUNTY THROUGH 200
PM MDT...

AT 110 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GILA HOT SPRINGS...MOVING
WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF NORTHERN GRANT COUNTY SOUTHWEST OF GILA HOT SPRINGS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Special weather statement, Jul 3, 1:45 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
145 PM MDT SUN JUL 3 2011

NMZ024-025-032030-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
145 PM MDT SUN JUL 3 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 230
PM MDT...

AT 138 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF TIMBERON...MOVING
SOUTHWEST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  TIMBERON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG
Special weather statement, Jul 3, 2:32 PM MDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
232 PM MDT SUN JUL 3 2011

NMZ024-025-032115-
SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM-
232 PM MDT SUN JUL 3 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL OTERO COUNTY THROUGH 315
PM MDT...

AT 224 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF TIMBERON...MOVING SOUTHWEST AT
20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF CENTRAL OTERO COUNTY ALONG HIGHWAY 506.
  HIGHWAY 54 BETWEEN OROGRANDE AND THE BORDER PATROL CHECK POINT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:10 PM MDTSevere Thunderstorm WarningEPZOtero50 min
Jul 3, 3:30 PM MDTSevere Thunderstorm WarningEPZOtero30 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.